carboplatin bad reaction

hi, had second treatment of gem/carbo. all went well, till on my saline ,then wallop.really hit me before i knew it i was surrounded by Doctors and Nurses. the rest is a bit of a blur. A reaction to carboplatin. Sailed through first treatmentcarbo/ taxel. Doctors said yes this can happen, but no more platins for me. Now im worrying, what now. Really anxious . had to stop Advastin after number 11,as it was,nt working,i now have lymph node enlarged.Has any of you ladies had this or know of any one this has happened too. thank you Meg xx

11 Replies

oldestnewest
  • Hi it seems strange that you were ok with the carbo first time round , most reaction occur on the second cycle my mum had reaction to taxol WHRN having 1st line chemo it was on her 2nd cycle and they just stopped it and she only had carbo for rest of cycles , she is now on 2nd line treatment of carbo/ gemcitabine/arvastin only just had her 1st cycle

    Have you got appointment with your oncologist before your next cycle? There are more chemotherapy that you can try

    Hope it all goes well sorry I couldn't have been any help

    Sarah xx

  • I am sorry you had to go through this but another option would be to put the carbo in at a slower rate or reduce the dosage. Somethimes when it goes well the first time they do tend to speed the drip up second time around/ I would think speak to your oncologist or gynae liason nurse. I used have a bad reaction when I got home from the Gem and they reduced dosage and also slowed it down and I got demathesone as well. So do talk to the nurse and onc and try not to worry. My 125 came down in spite of reduced dosage and has been stable for a year thank god

  • Meg - our bodies are strange things : what it accepted once is not received well a second time. So just to say - that a new regime will be found and works.

    Take care and best wishes.

    Daisies

  • Hi Meg. I had a severe reaction to carboplatin (grade 3 anaphalactic shock) like you it was all a bit of a blur. I do know from what they tell me I had 14 shots of adrenaline, had to have arterial bloods taken from my wrist which I do remember them telling me was gonna hurt but I didnt feel a thing and was out for over an hour while they 'worked on me', all I do remember is them calling my name and telling me to stay with them. I woke up extremely cold and shivering. apparently my core temperature had plummeted. after a stay in hospital overnight I was fine. I continued treatment with cistplatin . I was just told that I could never have carbo again and now on recurrence I have cisplatin. Hope that info helps xx Kathy

  • Hi meg,this happened to me i had a bad reaction.its really scarry.especially. As they wheeled in cardiac trolley!! Know its protocol to do this .but i tend to get quite complacent about it all.

    this happened on 3 line 4 cycle.so did not expect this. however ,this not uncommon.. So after aconcellation they decided to swap the carbo to cistopltin.just had first session.found i needed high dose of anti sickessdrugs.took laxido as odanstron cause contipation.did have flu like symptoms for 48 hours.( could been gem) no temp.fatigue for three day. On a positive note i had a reply from a lady on same drug( cistoplatin\gemicibean. Had 20 month remission!! Maybe some of these old drugs are the best.sending you positives vibes Terrie xx.

  • I too had a reaction to carboplatin severe one so they switched from carbo to cistplatin I was ok on this but boy I was so sick with this especially when it was combined with gemcitabine and for me the combo didn't work so was put on to weekly taxol which has made things good for now so there are alternatives out there xx

  • I also had a bad reaction to Carboplatin on my second cycle...they decided to drip it into me at a much slower rate and they gave my antihistimines and steroids half an our before and after each cycle...the upshot was that I was able to finish it ...also they reduced the dosage...don't worry you will get there in the end...sending you my best wishes

    Luanna x

  • Thanks ladies for your replies, back on Thursday for Gem only,but wont know till the following two weeks,what the next step will be.when i have my review.I was told by one of the nurses that i could be giving the carboplatin slower and i would be given antihistamines next time. But the Consultant said no,when the Registrar suggested it. I like to know the plan,its very hard not knowing whats going to happen. I have read that carboplatin is one of the best chemo,s. Thanks again Meg xx

  • Hi Meg - I reacted to Taxol and carbo on first line but managed to continue with the carbo by having extra steroids and having everything (carbo, anti sickness etc) put through over a longer period. I'm now on 2nd line and having carbo again - already had 5 and have final one beginning of April. No problems to date (touching wood!).

    I suppose it depends on just how bad a reaction you had. They didn't want to let me have it again during first line but I pushed them so they agreed to trial me under close supervision initially at the slower rate on the main ward. After that I went back to the chemo day ward as normal.

    There are other drugs available also - for my 2nd line I chose to have carbo only, I could have had carbo/gem/avastin combo but wasn't sure about avastin and possible bowl problems. Discuss with your Onc or do you have a Specialist Nurse you can talk to?

    Good luck -

    Annette xxx

  • Same here - sailed through 6 cycles of Taxol and Carbo, then a year later started on Gemcitabine and Carbo (which I refused any more of because it made me feel so awful) so had one cycle only of that. Came to a compromise with my Onco to have Carbo only and at that first appt I had a full on anaphylactic reaction .. sounds similar to your reaction! So now I am on Cisplatin only ... had 3 cycles of that so far. Still yukky side effects esp nausea for about ten days after but the Aprepitant they give you before and for the first two days really helps a lot. I only take one tab of steroid (Dexamethasone) and the Ondansetron after the treatment as it makes me horribly constipated but I can cope with it. Actually it is a sort of nausea that makes me want to eat and eat and eat .. kind of good really! Going for my 4th cycle of Cisplatin this Wednesday and dreading it as I am feeling really good now ! Good luck with whatever is decided for you xxx

  • By the way, we read a study somewhere that said that a reaction mostly occurs on the 8th cycle of Carboplatin!

You may also like...